ôô

When Should You Worry About a Rash?

When is it “just a rash,” and when is it something more serious?

By
Rob Lamberts, MD,
December 7, 2010
Episode #073

Page 1 of 2

Today I’m going to deal with a difficult subject: rashes. Rashes are tough, because in order for them to be diagnosed, the doctor has to recognize what it is. There is no way to check a blood rash level or put a patient through a “rash scanner.” Rashes aren’t only troublesome to doctors, they generally make the rash sufferer worry too. So this article will be another of my “when to worry” series, focusing on the rashes that may be dangerous.

To simplify things I am going to break this article down into two categories: adults and children, as the serious rashes affecting these groups are generally different from each other. 

When Should You Worry About a Rash?

When I say “when to worry,” I am basically referring to times when it is a good idea to see the doctor, or even urgent to do so. That does not mean that you shouldn’t go to your doctor if you have a rash that’s not on my list; it’s always OK to see your doctor if you are worried. I’m just giving specific rashes that make me worry.

Adults with a Rash: When to Worry

Three main rashes are concerning and relatively common in adults.

Shingles: The first, and least dangerous is shingles, also called Zoster, which is caused by the chickenpox virus giving an encore performance. Shingles is characteristically a patch or crop of raised red bumps with blisters on it. Since it follows a single nerve route, it often burns or is painful, and it also happens on one side of the body only. It is impossible to have shingles on both sides of the body at once. The reason shingles is significant is that it can cause very bad pain, especially in the elderly, but early treatment can greatly reduce this pain. I’ll do an article in the future focusing on shingles.

Allergic reaction: The second worrisome rash in adults is an allergic reaction to medication. Now, allergies are not usually dangerous, and rashes from drugs are usually mild, giving nothing more than a bad itch. But there are some medications that can occasionally cause a severe allergic reaction known as Stevens-Johnson. A Stevens-Johnson rash occurs over the outside of the body and often blisters. The real problem, however, is the ulcers that can form in the respiratory tract, starting with the mouth. So if you are on medications and develop a generalized rash and mouth ulcers, call your doctor immediately. I’ll put a list of drugs that can cause this at the end, but I want to emphasize that this is a very rare reaction to medication, so don’t be alarmed if you are taking a medication on the list.

The rapid onset of hives, especially if associated with dizziness and/or difficulty breathing, should prompt you to seek immediate help.

Urticaria (hives): The final worrisome rash in adults is another allergic condition called urticaria, otherwise known as hives. Urticaria is a rapidly spreading, itchy, red-raised rash that can move around--appearing and disappearing all over the body. Most of the time, urticaria is not serious; it just itches a lot. But there are times when this allergic reaction, which is caused by the sudden release of the chemical histamine, is accompanied by difficulty breathing and even a sudden drop in blood pressure. That is what people with peanut allergy or allergic reactions to bee stings can die from. The rapid onset of hives, especially if associated with dizziness and/or difficulty breathing, should prompt you to seek immediate help. Since it is caused by a sudden release of histamine, taking an antihistamine like Benadryl can lessen the rash and buy you some time while you get help.

Pages

Related Tips

Facebook

Twitter

Pinterest